What causes burning sensation in penis while on Sulfamethoxazole and Trimethoprim?

default
Posted on Mon, 18 Jan 2016 in Medicines and Side Effects
Question: My doctor put me on powerful antibiotics called Sulfamethoxazole-TMP DS tablets 2 times a day. I have a slight burning sesatione from approx tip of my penis the mid range area. when I urinate absolutly no problems how long will this go on Doc put me on 2 nd set of 10 days.......any idea.
doctor
Answered by Dr. Panagiotis Zografakis 30 minutes later
Brief Answer:
probably related to urinary tract infection

Detailed Answer:
Hello,

the most common causes of the burning sensation are various kind of infections in the urinary tract (mainly cystitis, urethritis, prostatitis), injuries and obstruction of the lower part of the urinary tract. Sometimes there are combinations of the above.

You haven't mentioned the reason that your doctor prescribed the antibiotics to you. Prostatitis?

The drug itself is not supposed to cause such symptoms.

I hope you find my comments helpful!
You can contact me again, if you'd like any clarification or further information.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis 26 minutes later
Thanks, Yes the doc checked my urine it was ok. He ask and I mentioned to him I extra unprotected sex the day before He put me on the antibiotics. It was a precautionary. I learned my lesson IF that's what happen..........I have no leakage nor anything else noticable. from time to time there is NO burning sesation and then it comes back and goes does this mean the antibiotics are working.I was just making sure from you, Thanks Happy New Year.
doctor
Answered by Dr. Panagiotis Zografakis 7 minutes later
Brief Answer:
it's strange it comes and goes

Detailed Answer:
You're welcome!

A symptom that comes and goes particularly if it does so without having been treated is a little strange. Urethritis may come with negative cultures but some evidence in a urinalysis is expected. Some urethritis pathogens won't be eradicated with TMP-SMX DS. I haven't quite understood the reason that your doctor treats you for that long, but I haven't also examined you or seen your tests.

Anyway, I hope you get better soon!

Happy New Year!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis 22 minutes later
Doc, Like right now the area under the hood part of the tip of the penis inside to be exact some burning sesation not much.........I am drinking cranberry juice perty hvy
right now probably 2 8 oz glasses pur day. Should I still refrain from sex with my wife or should I wait till I use up all the antibiotics remaining, thanks again
doctor
Answered by Dr. Panagiotis Zografakis 30 minutes later
Brief Answer:
you'd better be cautious

Detailed Answer:
If your doctor has no other better explanation for this symptom then you'd better use some caution regarding sexual contacts, although your urine seems to be OK. You'd better take the full course of the antibiotics. Taking antibiotics for less time than prescribed may lead to the development of resistant strains of bacteria.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3680 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Topics ,  

Recent questions on  Cystitis

doctor1 MD

I am on 37.5mg of Effexor and 100 mg of Seroquel. I have been on them for 5 days. I also have interstitial cystitis and was on 35mg of...

doctor1 MD

I am a 55 year old woman who was prescribed nitrofurantoin for cystitis . I stopped taking it after 2 days because of pain in legs. 24 hors later I...

doctor1 MD

hello dr, recently have done a cystroscopy for a accummulation of blood in bladder.Biopsy revealed that i have a cystitis cystica. After that i...

doctor1 MD

I have had reoccuring urinary infections or actually when I urinate it is painful but not burning. I have had cystitis before and this if...

doctor1 MD

I'm having slight bleeding when I urinate and also light vaginal bleeding . I am also having slight abdominal pain . I had cervical cancer and had...

doctor1 MD

I have diabetes cholesterol and digestive problems my ovaries are bulky and I get it irregular periods . I am unmarried. the main health issue is...

doctor1 MD

Hi,i have a urine problem i have had it for over 12 months i have been getting burning after i urinate its a clear discharge and it smells of...

backtotop2